Montana, 2016

Blizzard in Montana, December 5, 2016

December 5, 2016 · NWS GGW · 5 events in 5 counties and zones

At the onset of a strong arctic outbreak, areas of snowfall combined with strong and gusty northwest winds to create blizzard conditions for many portions of northeast Montana near the border with North Dakota.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

At the onset of a strong arctic outbreak, areas of snowfall combined with strong and gusty northwest winds to create blizzard conditions for many portions of northeast Montana near the border with North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Dec 5, 3:25 AM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Dec 5, 3:25 AM MST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
325 AM MST Mon Dec 5 2016

.SHORT TERM...for northeast Montana...today through Wed...
Radar reflectivity trends suggest that periods of light snow will
continue today across much of northeast Montana. Sheridan County
dispatch estimates that over an inch may have already fallen. An
additional inch or two may accumulate through the day for a storm
total accumulation of 2 to 3 inches. In addition, gusty northwest
winds of 20 to 30 mph with higher gusts will lead to considerable
blowing and drifting of the snow. Given potential impacts to
travel taken together with reports, a Winter Weather Advisory has
been issued for Sheridan County. Winter conditions are expected in
surrounding counties but at this time expected snow amounts may be
less. Day shift will need to closely monitor trends over the next
several hours and observe how conditions evolve.

The other main concern is the settling in of a bitter cold air
mass starting tonight. Low temperatures will drop down to near
zero. Northwest winds of 10 to 20 mph will continue and wind chill
readings will approach 20 below in a lot of areas. These
conditions will likely start to come to fruition at around 08z or
09z and so there is still time to fine tune the locations that
will see the larger impacts. Thus, will leave the headline
decisions for the day shift.

Arctic temperatures will remain in place through the short term
period as an upper trough persists across the area. Lows below
zero and highs in the single digits are very reasonable given
850mb model temperatures in the -20s. Even if winds trend down
some, these conditions will be in stark comparison to those
experienced in the relatively mild November. Therefore, wind chill
advisories seem appropriate even where reaching criteria may seem
more marginal. Still, much of the area may see persistent wind
speeds in excess of 10 mph through the period and so for the next
few days at least, wind chill headlines appear very likely.

.LONG TERM...Wed night through Mon...

Pattern with longwave trof over North America is expected to
persist through next weekend. A slight shortwave ridge occurs over
the northern Rockies late in the week followed by more zonal flow
through the weekend.

Canadian high pressure pushes into the northern plains bringing
dry but still cold weather for Thursday. Temperatures will begin
to rebound by Friday as the upper flow turns more westerly. The
westerly flow will also bring increased pacific moisture spreading
across the divide which could bring snow to the region over the
weekend.

Models current suggesting another surge of arctic air will drop
into the state early next week. Ebert

&&

.AVIATION...

MVFR with isolated IFR expected through the day. Cold high
pressure will be pushing into the region today with low cloud and
occasional snow lingering over northeast Montana through this
afternoon. Snow is expected to move out of the state by the
evening although low clouds will remain in place overnight.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM MST this afternoon for
Sheridan.

&&

weather.gov/glasgow
Hazardous weather outlook, Dec 5, 3:17 AM MST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
317 AM MST MON DEC 5 2016

MTZ016>018-020>027-059>062-061200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-RICHLAND-
DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
NORTHERN VALLEY-EASTERN ROOSEVELT-
317 AM MST MON DEC 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF LOW TEMPERATURES IN THE SINGLE DIGITS ABOVE
ZERO WITH GUSTY NORTHWEST WINDS WILL PRODUCE WIND CHILLS OF 15 TO
25 BELOW ZERO LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ARCTIC TEMPERATURES AND GUSTY NORTHWEST WINDS WILL CONTINUE AT
TIMES THROUGH THURSDAY NIGHT. WIND CHILL READINGS WILL
OCCASIONALLY REACH AS LOW AS 15 TO 30 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ019-061200-
SHERIDAN-
317 AM MST MON DEC 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL CONTINUE AT TIMES TODAY FOR A STORM TOTAL
ACCUMULATION OF UP TO 3 INCHES. GUSTY NORTHWEST WINDS WILL CAUSE
BLOWING AND DRIFTING OF THE SNOW...LEADING TO DIFFICULT TRAVEL
CONDITIONS. A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 5 PM THIS
AFTERNOON.

THE COMBINATION OF LOW TEMPERATURES IN THE SINGLE DIGITS ABOVE
ZERO WITH GUSTY NORTHWEST WINDS WILL PRODUCE WIND CHILLS OF 15 TO
25 BELOW ZERO LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ARCTIC TEMPERATURES AND GUSTY NORTHWEST WINDS WILL CONTINUE AT
TIMES THROUGH THURSDAY NIGHT. WIND CHILL READINGS WILL
OCCASIONALLY REACH AS LOW AS 15 TO 30 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 5, 7:28 AM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
728 AM MST MON DEC 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 AM     SNOW             WOLF POINT              48.09N 105.64W
12/05/2016  E2.0 INCH        ROOSEVELT          MT   PUBLIC

            REPORTED VIA FACEBOOK

&&

AHICKFOR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 blizzard. Local standard time, as filed.

Blizzard, Sheridan

When
December 5, 7:30 AM MST to 4:30 PM MST
Where
Sheridan forecast zone
Reported by
Mesonet
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

The mesonet site in Plentywood reported less than 1/4 mile visibility with at least 35 mph winds including some higher gusts. Blowing and drifting snow were also evident across the area.

Blizzard, Richland

When
December 5, 8:30 AM MST to 2:30 PM MST
Where
Richland forecast zone
Reported by
Trained Spotter
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

Trained spotter at 22NW of Sidney reported visibility of 300 feet in blowing snow for most of the day.

Blizzard, Dawson

When
December 5, 9:00 AM MST to 6:00 PM MST
Where
Dawson forecast zone
Reported by
Social Media
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

Blizzard conditions, including near zero visibility in blowing snow, were reported by the public via social media, especially for northern Dawson County. Event times are estimated.

Blizzard, Eastern Roosevelt

When
December 5, 11:00 AM MST to 2:00 PM MST
Where
Eastern Roosevelt forecast zone
Reported by
Trained Spotter
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Trained spotter reported blizzard conditions including less than 1/4 mile visibility in blowing snow. Wind gusts greater than 35 mph were common.

Blizzard, Wibaux

When
December 5, 5:00 PM MST to 9:00 PM MST
Where
Wibaux forecast zone
Reported by
Trained Spotter
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

Trained spotter reported blizzard conditions with visibility less than 1/4 mile and wind gusts up to 40 mph for at least 3 hours. Times are estimated.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662213, 662221, 662219, 662222, 669374.